Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 121, NWS Buffalo, NY

December 16, 2023

NWS Buffalo, NY issued this small craft advisory at Dec 16, 2023, 2:30 PM EST. It took effect at Dec 16, 2023, 10:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2023, 2:30 PM EST (19:30 UTC)
In effect from
Dec 16, 2023, 10:00 PM EST
Expired
Dec 17, 2023, 12:14 PM EST
In force
14 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

986 
WHUS71 KBUF 161930
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
230 PM EST Sat Dec 16 2023

LEZ040-041-170400-
/O.NEW.KBUF.SC.Y.0121.231217T0600Z-231217T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
230 PM EST Sat Dec 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 1 AM to 1 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-170400-
/O.NEW.KBUF.SC.Y.0121.231217T0300Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
230 PM EST Sat Dec 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 10 PM this evening to 1 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
430 
WHUS71 KBUF 170237
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
937 PM EST Sat Dec 16 2023

LEZ040-041-171030-
/O.CON.KBUF.SC.Y.0121.231217T0600Z-231217T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
937 PM EST Sat Dec 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST
SUNDAY...

* WHAT...South winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 1 AM to 1 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-171030-
/O.CON.KBUF.SC.Y.0121.231217T0300Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
937 PM EST Sat Dec 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JJR
531 
WHUS71 KBUF 171007
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
507 AM EST Sun Dec 17 2023

LEZ040-041-171800-
/O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
507 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-171800-
/O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
507 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
838 
WHUS71 KBUF 171412
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
912 AM EST Sun Dec 17 2023

LEZ040-041-171800-
/O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
912 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-171800-
/O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
912 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
530 
WHUS71 KBUF 171538
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1038 AM EST Sun Dec 17 2023

LEZ040-041-171645-
/O.CAN.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1038 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished.

$$

LOZ045-171800-
/O.CON.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1038 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
711 
WHUS71 KBUF 171714
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1214 PM EST Sun Dec 17 2023

LOZ045-171815-
/O.CAN.KBUF.SC.Y.0121.000000T0000Z-231217T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1214 PM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 1:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 16, 1:26 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
126 PM EST Sat Dec 16 2023

.SYNOPSIS...
One more mild and dry day today before a storm system brings
widespread rain on Sunday and Monday, causing as much as two inches
of rainfall to occur in some areas toward Central NY. Lake
enhanced/effect rain and snow is expected for later Monday and on
Tuesday. Drier weather returns for the mid to late week.
Temperatures for most of the next week will be near to above normal,
the exception being on Tuesday when temperatures are expected to
stay below freezing in most locations for the day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The remnants of a frontal boundary near the south shores of Lake
Ontario will gradually fade away this afternoon, giving way to
at least some breaks of sunshine. Otherwise it will be dry with
above normal temperatures, especially across the lake plains
along Lake Erie where downsloping will allow temperatures to
climb into the 50s this afternoon.

High pressure centered across New England will ridge back into
Western NY, which will maintain dry weather through tonight.
However, mid and high clouds will increase with the approach of
a mid-level trough from the central Great Lakes. This cloud
cover combined with a strengthening southerly flow will severely
limit any radiational cooling with lows in the upper 30s to
lower 40s. A 40-45kt LLJ will partially mix off the Chautauqua
Ridge and to a lesser extent other high terrain due to southerly
downsloping. Expecting gusts up to 45 mph off the Chautauqua
Ridge.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A complex pattern will unfold Sunday through early Tuesday across
the eastern United States, with a strong low moving north along or
just inland from the Atlantic coast and bringing widespread impacts.

A southern stream cutoff low moving through the Southeast States
Sunday will then turn left and move up the eastern seaboard Sunday
night and Monday, interacting and phasing with a strong northern
stream trough digging through the Great Lakes by Monday. The stream
phasing will support a period of strong synoptic scale ascent over
the Northeast US, driven by a phased upper level jet structure and
strongly diffluent flow aloft atop strong frontogenesis and
deformation along a tightening baroclinic zone from the Mid Atlantic
to eastern NY and western New England. A deep plume of Atlantic
moisture will be drawn north ahead of the system, bringing anomalous
PWAT values into the Northeast US.

The high quality moisture and forcing continue to suggest a
widespread heavy rain risk over the Northeast US, although
individual model runs continue to show considerable spread with the
location of the axis of heaviest rain. In these situations an
ensemble and blended model approach is preferable over any
individual model run. Using this approach, the greatest rainfall
totals in our area will likely focus across the eastern Lake Ontario
region, where rain totals from Sunday afternoon through Monday may
reach 1.50"-2.25". Rainfall totals farther west will be lower, in
the 0.75"-1.25" for the Genesee Valley, and 0.50"-0.75" for far
Western NY based on latest blended guidance. That said, given the
model spread, the axis of heaviest rain and these forecast values
may still move some as we get closer to the event.

As far as impacts from rainfall, overall impacts still appear minor
in our area. Expect some minor poor drainage flooding east of Lake
Ontario and notable within-bank rises on rivers and creeks, but
latest ensemble river forecast guidance suggests the risk of more
impactful flooding is relatively low compared to areas closer to the
Atlantic coast.

Cold air will be absent through Monday morning, but the approaching
northern stream trough will deliver much colder air late Monday
through Tuesday, allowing for a change to snow from west to east.

Timing out the details...

Sunday will start dry areawide with lingering subsidence and dry air
from a strong surface high drifting east off the New England coast.
A 40+ knot southerly low level jet will cross the area, supporting
20-30 mph wind gusts areawide and up to 40 mph in downslope areas
from the Lake Erie shore east across the western Finger Lakes, and
also on the northern slopes of the Tug Hill Plateau. The dry weather
should persist in most areas through late morning or early afternoon
before rain chances quickly ramp up from southwest to northeast
during the afternoon. This first batch of rain will be relatively
light and cross the area from southwest to northeast from mid
afternoon through evening on Sunday.

A surge of moderate to heavy rain will develop from south to north
across the eastern Lake Ontario region late Sunday night and
continue through the first half of Monday as the period of strongest
large scale ascent and moisture transport arrives. Moderate rain may
extend back as far west as the Genesee Valley and western Finger
Lakes for a time Monday morning. Meanwhile across Western NY, rain
is expected to be much lighter and more intermittent late Sunday
night through Monday.

The heavy rain will end east of Lake Ontario later Monday afternoon.
Colder air will begin to filer into Western NY during the afternoon,
and this may allow for a change to wet snow by the end of the day
across the higher terrain of the western Southern Tier.

Monday night through early Tuesday a much colder airmass will rush
back into the eastern Great Lakes, driven by strong cold advection
behind the departing strong surface low. A period of deep wrap
around moisture and ascent associated with the northern stream
trough will cross the area overnight through early Tuesday morning,
supporting fairly widespread light snow with embedded areas of lake
enhancement and upslope snow. In general, snowfall looks minor, on
the order of 1-3" with the greater amounts across higher terrain and
southeast of Lake Ontario. Higher snowfall amounts are likely across
the higher terrain southeast of Lake Erie where the most favorable
juxtaposition of synoptic forcing, lake enhancement, and upslope
flow is found. An early estimate of snowfall in this area is 3-6"
from Monday evening through Tuesday morning.

Snow early Tuesday morning will quickly taper off and end from late
morning through afternoon as deep moisture and forcing rapidly move
east of the area and is replaced by a surface ridge and dry airmass
by late afternoon. Tuesday will be much colder, with highs in the
lower 30s close to the lakes and 20s inland. It will also be
blustery, with northwest winds gusting in the 20-30+ mph range.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
An extended period of mainly dry weather will return Tuesday night
and last through the end of next week following the active early
week period.

A surface ridge will build across the eastern Great Lakes Tuesday
night, ending any lingering lake effect snow showers southeast of
the lakes in the evening. Surface high pressure will then take up
residence from the southeast US to New England Wednesday and remain
in place through at least Friday, supporting an extended period of
dry and benign weather. Temperatures will quickly rebound following
the brief push of colder air on Tuesday. Highs will be in the upper
30s to lower 40s in most areas Wednesday through Friday, with lows
generally in the 20s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Patchy MVFR cigs left over from a weakening frontal boundary
will dissipate by late afternoon, otherwise expect widespread
VFR flight conditions for today and tonight.

Mid-high clouds will thicken tonight with the approach of a
mid-level trough. Winds aloft will also increase, and with these
only partially mixing to the surface it will result in a period
of LLWS tonight.

Any rain will hold off until late in the day Sunday, but clouds
will lower during the day with increasing low level moisture
ahead of the next system. Breezy southerly winds will persist
during the day, with VFR flight conditions expected to last
through 18Z before rain and lower cigs move in late in the day.

Outlook...

Sunday night and Monday...MVFR to IFR conditions in rain and
areas of fog across higher terrain.

Monday night...MVFR/IFR with rain and snow showers changing to all
snow and generally decreasing in coverage.

Tuesday...MVFR improving to VFR. Leftover snow showers east of
the lakes ending.

Wednesday and Thursday...VFR.

&&

.MARINE...
High pressure across New England will produces moderately brisk
easterlies on Lake Ontario this afternoon and evening. Then
winds will shift to the south later tonight, with the strongest
winds across eastern Lake Erie and Ontario. These may require
small craft headlines. Behind the passing system, additional
advisories will likely be needed as low pressure passes by to
the east and intensifies. These will likely be high end
advisories with northwest winds to 30 knots at times.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/SW
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Dec 16, 4:30 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
430 AM EST Sat Dec 16 2023

NYZ001>003-010-011-013-021-171100-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Allegany-
430 AM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-171100-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
430 AM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain will change to snow late Monday afternoon or evening, with
accumulating lake enhanced snow lasting through Tuesday morning.
Moderate snow accumulations are possible across the higher terrain of
the Chautauqua Ridge, Boston Hills, and ridges of western and central
Wyoming County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-171100-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
430 AM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of moderate to heavy rain is expected later Sunday night
through Monday. Rainfall amounts are forecast to be in the 1.50 to
2.25 inch range east of Lake Ontario, and 1.00 to 1.50 inch range
across the western Finger Lakes. These rainfall amounts may result in
minor flooding in poor drainage areas, but the chance of more
impactful flooding is relatively low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
430 AM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.